Kentucky, 2003

Hail and Damaging Winds in Kentucky, August 2, 2003

August 2, 2003 · NWS LMK · 7 events in 7 counties and zones

6 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 1, 2:18 PM EST, 10 hours 51 minutes earlier.

Area forecast discussion, Aug 1, 2:18 PM EST, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM EDT FRI AUG 1 2003

...SHORT TERM (TONIGHT THROUGH MONDAY)...

MAIN FORECAST CONCERN WILL BE PRECIPITATION CHANCES...MAINLY LATER
THIS EVENING AND OVERNIGHT.  SEVERE CONVECTION ALSO A POSSIBILITY ON
SATURDAY AS FRONTAL SYSTEM MOVES INTO THE REGION.

AT THE UPPER LEVELS...LARGE TROF OVER THE MISSISSIPPI VALLEY IS
FORECAST TO MOVE VERY LITTLE OVER THE THE NEXT COUPLE OF DAYS.  A
NUMBER OF MID LEVEL VORTS WILL PASS THROUGH THE BASE OF THE TROF IN
THE MEAN FLOW...WITH EACH ONE BRINGING A BOUT OF PRECIPITATION.
MAIN RAINFALL THOUGH IS EXPECTED TO BE LATER TONIGHT AND DURING THE
DAY ON SATURDAY.  WILL INTRODUCE HIGH CHANCE POPS OVER OUR SOUTHERN
INDIANA COUNTIES FOR LATE TONIGHT AS CONVECTION OVER SOUTHERN
ILLINOIS AND MISSOURI GRADUALLY WORKS EASTWARD.  DECENT AMOUNT OF
CONVECTION EXPECTED ON SATURDAY AS THE REMNANTS OF A POSSIBLE MCS
WILL SURELY SPREAD A NUMBER OF OUTFLOW BOUNDARY ACROSS THE AREA.
AMPLE HEATING DURING THE AFTERNOON AND RESULTANT INSTABILITY SHOULD
ALLOW STORMS TO DEVELOP QUICKLY.  DAY TWO SEVERE OUTLOOK HAS ALL OF
THE AREA IN A SLIGHT RISK.  INSTABILITY/SHEAR PROFILES SUGGEST
DAMAGING WINDS AND HAIL AS THE MAIN RISK.  THUS...WILL CONTINUE TO
GO WITH LIKELY POPS ON SAT AND SAT NITE.  WITH UPPER LOW REMAINING
NEARLY STATIONARY...A REPEAT PERFORMANCE IS EXPECTED ON SUNDAY
ALTHOUGH OVERALL COVERAGE OF PRECIP IS TOUGH TO NAIL DOWN.  FOR NOW
WILL GO AHEAD A RUN WITH A 50 POP COVERAGE FOR SUNDAY AFTERNOON AND
INTO SUNDAY EVENING...WILL CONTINUE CHANCE POPS (30 PERCENT) ON
MONDAY.  AS FOR TEMPS IN THE SHORT TERM...12Z GUIDANCE IN GOOD
AGREEMENT THIS GO AROUND AND ARE SIMILAR TO THE PREVIOUS FORECAST
VALUES.  HOWEVER...WILL TEND TO TRIM HIGHS A BIT DURING THE DAY ON
SATURDAY DUE TO CONVECTION AND ASSOCIATED CLOUD COVER.

...EXTENDED (MONDAY NIGHT THROUGH FRIDAY)...

ANOMALOUS UPPER LEVEL LOW FORECAST TO LIFT OUT IN RESPONSE TO THE
WESTERN RIDGE BUILDING ACROSS THE INTER-MOUNTAIN WEST AND INTO THE
CENTRAL HIGH PLAINS.  ENSEMBLES ARE IN GOOD AGREEMENT WITH 00Z GFS
OPERATIONAL RUN.  NO MAJOR CHANGES EXPECTED IN THE EXTENDED AT THIS
TIME.

.LMK...NONE.

JARVIS/NR
Hazardous weather outlook, Aug 1, 9:20 PM EST, 3 hours 49 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS
MINNESOTA AND WISCONSIN THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BE
RESPONSIBLE FOR SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA
OVERNIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS,
HAIL, AND PERIODS OF HEAVY RAIN. THE STORM PREDICTION CENTER HAS
INDICATED THAT A SLIGHT RISK OF SEVERE STORMS EXISTS SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
MONDAY AND AGAIN THURSDAY AND FRIDAY WITH THE STRONGEST STORMS
EXPECTED SATURDAY. SOME STORMS WILL PRODUCE HAIL, GUSTY WINDS, AND
HEAVY RAIN. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
August 2, 1:09 AM EST
Where
Ohio County, Beaver Dam
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -86.883

Several trees were blown down.

Thunderstorm Wind, Grayson

When
August 2, 2:10 AM EST
Where
Grayson County, Leitchfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -86.300

Trees were downed.

Thunderstorm Wind, Breckinridge

When
August 2, 2:15 AM EST
Where
Breckinridge County, Hardinsburg
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -86.467

Power lines were downed.

Hail, Warren

When
August 2, 2:15 AM EST
Where
Warren County, Bowling Green
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -86.433

Thunderstorm Wind, Barren

When
August 2, 2:45 AM EST
Where
Barren County, Glasgow
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.900

Trees and power lines were downed.

Thunderstorm Wind, Jefferson

When
August 2, 3:20 AM EST
Where
Jefferson County, Harrods Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -85.633

Numerous trees and power lines were downed. Three vehicles were destroyed when trees were blown on to them. Thirteen thousand customers were without power throughout Jefferson County.

Thunderstorm Wind, Shelby

When
August 2, 3:45 AM EST
Where
Shelby County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.200

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377862, 5377858, 5377857, 5377863, 5377860, 5377861, 5377859.